Individual differences |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |
Hallucinogen persisting perception disorder (HPPD) is usually (but not always) a long-term condition caused by taking hallucinogens, dissociatives and deleriants. People with this condition experience perceptual (usually visual) distortions even after the "trip" is over and the drug and its metabolites have left the body. Under some definitions it is a requirement for diagnosis that the distortions affect the person's ability to function normally. It is a DSM-IV diagnosis with diagnostic code 292.89.
HPPD is different from a drug-induced psychosis in that a person with HPPD is fully aware that the distortions are not real (i.e. do not reflect any external reality that can be experienced by other people). Still, the distortions experienced by a person with HPPD can be powerful and may provoke anxiety. Some patients with HPPD are troubled with feelings of guilt and regret. In particular, HPPD is very often comorbid with Depersonalization disorder, which can also be caused by drug use.
Cases of HPPD can be divided in two categories: The cases in which the perceptual distortions are present all the time (sometimes even when the person in question has his/her eyes closed, in the case of visual distortions) and the cases where the person experiences the distortions in the form of "flashbacks" of short duration once in a while. 
Most case reports seem to involve LSD or ecstasy, perhaps reflecting the relative popularity of those drugs, but there are also reports where other hallucinogens had been involved. In some cases the person in question took the drug(s) several times without problems, with the HPPD suddenly occurring after a particular drug experience. In other cases, the person reports the condition worsening with repeated use of a drug. Sometimes the drug user may initially dismiss the symptoms as "after-effects" of the trip until realizing their persistent nature. Finally, in some cases HPPD occur after taking the drug just once or a few times. HPPD may occur some time after the drug experience - in some reports, even after several months.
The mechanism underlying HPPD is not known. One hypothesis is that it is a genetic condition. HPPD may be caused by temporary or in some cases permanent changes to the occipital lobe.
HPPD includes many types of visual distortions. Dr. Henry David Abraham authored the first characterization of the common perceptual disturbances experienced by individuals with HPPD. 
Some visual aberrations are normal, and are often experienced by many people who have never taken drugs. These include floaters (black/dark objects that appear to be floating on the eyes, particularly visible when looking at the bright sky or on a white wall). Likewise, bright lights in an otherwise dark environment may generate trails and halos. Most people may notice these effects, however they are not distressing to the individual and are typically not apparent until they are pointed out to the individual. However, an individual with HPPD is overwhelmed from the symptomology, and the range of symptoms are so severe that the individual can not simply ignore them as a part of the regular visual experience. An individual may have clear, defined borders around images in their visual field prior to the drug use, and then following the end of the drug's action, will have lost the ability for this border contrast and lose visual acquity.
The chronic form of HPPD may include one or more of the following symptoms: Halos around objects, trails after objects (usually after bright objects on a dark background or vice versa), difficulty in distinguishing between colors, colors of objects changing while looking at them, geometric hallucinations (sometimes called pseudohallucinations, due to the fact that the person recognizes that the hallucinations are not "real"), illusions that objects are moving even when they are not, static (like static from a television superimposed on what the person is seeing) also called aeropsia or visual snow, objects changing sizes while looking at them and floaters.
HPPD ceases on its own in many cases. It is generally advised that the person discontinues all drugs (even those that may not appear to be related to HPPD). There are indications that continued drug use can worsen the condition. The recovery may take considerable time (from several months to several years) and may either be gradual or sudden.
There is currently no known cure of HPPD, however, some medications such as benzodiazepines such as Valium or Xanax, and particularly the anticonvulsant drug clonazepam/Klonopin appear to be helpful. People with HPPD can learn to habituate to the condition, and are able to lead otherwise normal lives.
Some medications are contraindicated for the use of HPPD, and the most reported substance is the atypical (especially antipsychotics Risperidone).  Risperidone is reported to worsen symptoms of HPPD during the drug's duration in some people.  Treatment of HPPD should, if possible, be undertaken by a psychiatrist with experience in treating the disorder.
The etiology of HPPD is still unknown; however, Abraham & Duffy   demonstrated with comparitive and repeatable quantitative EEGs that HPPD patients have significantly different shortened occipital visual evoked potential latency than the normal control database. This is one initial step to understanding chronic HPPD's neurological mechanisms, however additional studies should be conducted, some ideas include: 1. Clinical controlled trials of many possible agents for therapy; 2. Defining better the role that GABA-A receptors play in modulating vision, 3. Functional MRI and PET studies comparing HPPD subjects and controls, and 4. better longitudinal epidemiology on campus of what kids are taking, and what, if any, extended visual disturbances are associated. A next step for characterizing HPPD, is approaching a design for a national study that would assess such constructs as depression, suicidal ideation, and PTSD in conjunction with HPPD.
References & Bibliography
- Lerner, A.G., "LSD-induced hallucinogen persisting perception disorder treated with clonazepam: two case reports" Isr. J. Psychiatry Relat. Sci. 2001 pp. 133-136
- Espiard ML. et al. (2005): "HPPD after psilocybin consumption: a case study.", Eur. Psychiatry 20(5-6):458-60. Abstract
- Abraham HD. Visual phenomenology of the LSD flashback. Arch Gen Psychiatry; 40: 884 889, 1983.
- Morehead, D.B., "Exacerbation of hallucinogen-persisting perception disorder with risperidone" J. Clin. Psychopharmacol. 1997 pp. 327-328
- Abraham HD., Mamen A. (1996): "LSD-like panic from risperidone in post-LSD visual disorder.", J. Clin. Psychopharmacol 16(3):238-41. Abstract
- Abraham, H.D. & Duffy, F.H. (2001), "EEG coherence in post-LSD visual hallucinations", Psychiatry Res., vol. 107, no. 3, p. 151-63
- Abraham, H.D. & Duffy, F.H. (1996), "Stable quantitative EEG difference in post-LSD visual disorder by split-half analysis: evidence for disinhibition", Psychiatry Res., vol. 67, no. 3, p. 173-87
- Non-profit organization with many HPPD journal references, vision simulations, and related research on HPPD
- A comprehensive source on HPPD. Has a large section with references to journal articles
- Erowid's FAQ on HPPD
|This page uses Creative Commons Licensed content from Wikipedia (view authors).|